Menu Close

A Note on Algebraic Solutions to Identification


Bollen, Kenneth A. & Bauldry, Shawn (2010). A Note on Algebraic Solutions to Identification. Journal of Mathematical Sociology, 34(2), 136-145. PMCID: PMC2874990


Algebraic methods to establish the identification of structural equation models remain a viable option. However, sometimes it is unclear whether the algebraic solution establishes identification. One example is when there is more than one way to solve for the parameter, but one way leads to a single value and a second way leads to a function with more than one value. This article proves that one explicit and unique solution is sufficient for model identification even when other explicit solutions permit more than one solution. The results are illustrated with an example. The results are useful to attempts to use algebraic means to address model identification.


Reference Type

Journal Article

Year Published


Journal Title

Journal of Mathematical Sociology


Bollen, Kenneth A.
Bauldry, Shawn